HARTFORD - Police are investigating after five people apparently overdosed Tuesday night and early Wednesday morning. One man died, while the other four people are expected to survive.
Police and EMS responded to a home on Green Street in Hartford just before 6:45 p.m. for reports of three unresponsive men. First responders applied Narcan to all three, and it revived two of them. The two revived men were alert and stable when they were taken to St. Francis Hospital. The third man was taken to a hospital in cardiac arrest and later pronounced dead.
On Wednesday just after 2 a.m. a police patrol found a person lying in the middle of the road on Broad Street with a needle in his arm. No other drug paraphernalia was found near the victim, according to police. First-responders revived the victim with Narcan, and they were taken to Hartford Hospital, where they're listed in stable condition.
The circumstances behind the fifth apparent overdose are unknown at this time.
Narcan is a brand-name version of naloxone, which reverses the effects of opioid overdoses.
Hartford vice and narcotics detectives are "aggressively investigating" the suspected overdoses and the searching for th source of the drugs, according to Hartford Police Deputy Chief Brian Foley. Foley said the medical examiner's office will determine if the man died from an overdose.
On the scene of Tueday's suspected overdoses they found bags with different labels on them, and since they are unsure which was the suspected deadly "batch," people are being warned of the possibility of multiple dangerous batches of opioids out there. Police suspect the substance was heroin, but are testing for the possible presence of fentanyl, a synthetic opioid that's 50 times more potent than heroin.
No one was immediately identified.
Police are warning that addiction can start as early as the first time. "When we talk to junkies, when we talk to addicts on the street these people are telling us it started with a pill, a prescription, or a party taking any sort of opioid and it just went downhill from there," said Foley.